How Advil Cold & Sinus Works
Treatment Options
Many people attribute the stuffiness associated with the cold or the flu to an increase in mucus which blocks their airways. While it is true that increased mucus is a symptom of the common cold, it is not always what causes you to feel so stuffed up. Instead, the true source of nasal and sinus congestion is often caused by inflammation of the tissues throughout the nose and face. When the body identifies a virus it considers a threat, it springs to defense in various ways, one of which is by causing the airways within the nose and sinuses to swell and become inflamed.
Advil Cold & Sinus is a combination of pseudoephedrine and ibuprofen . The two work together to reduce nasal and sinus congestion caused by inflammation and lessen the pain associated with the common cold or the flu.
Recommended Reading: 3 Day Z Pack For Sinus Infection
Advil Cold & Sinus Warnings/precautions:
Increased risk of severe stomach bleeding . History of GI disorders . Increased risk of heart attack or failure, and stroke. Hypertension. Heart disease. Recent stroke. Liver cirrhosis. Renal disease. Asthma. Thyroid disease. Diabetes. GI or urinary obstruction. Reevaluate if fever persists or worsens > 3 days or nasal congestion lasts > 7 days. Elderly. Pregnancy : not recommended. Nursing mothers.
Recommended Reading: The Best Sinus Infection Medicine
Is It Safe To Take Advil With Benadryl
The active ingredient in Advil® is ibuprofen which is part of a class of drugs called NSAIDs . If you are interested in an antihistamine, check out our Advil® Cold & Allergy Products. In respect to this, can Advil and Benadryl be taken together?
Relieves sinus pain and congestion. Advil Cold And Sinus is a good combination medicine to relieve pain and congestion, but its more medicine than you need if you only have one symptom. Benadryl is often better than other antihistamines at treating allergy symptoms and hives.
Advil Cold And Sinus You shouldnt drive after taking Benadryl until you know how it affects you. Talk to a pediatrician before giving Benadryl to a child. It can increase the risk of falls, so elderly people shouldnt use Benadryl .
Use only as directed. Extra Strength BENADRYL TOTAL® Allergy & Sinus is specially formulated to provide fast, effective relief of your allergy symptoms PLUS effective relief of your sinus congestion and pain. Do not take more than directed .
Don’t Miss: Cvs Flu Shot Cash Price
When A Cold Or The Flu Causes Sinus Pain
Understanding and treating sinus pain.
To understand sinus pain, you first have to understand what the sinuses are and what they do. Sinuses are air-filled spaces in our forehead, cheekbones, and behind the bridge of our nose. Their main function is to produce mucus to coat the inside of the nose and provide protection from dust, dirt, and organisms such as bacteria and viruses.
When the sinuses become inflamed, the mucus cant drain properly, and the result is a sinus headache. The pain of a sinus headache is usually deep and constant, and it is centered on the cheekbones, forehead, or bridge of the nose, and it tends to get worse with sudden movements of the head.
Colds and the flu are common causes of sinus inflammation. The viruses that cause colds and the flu can also infect the sinuses and cause the sinus membranes to become inflamed. This triggers your body to produce more mucus, which clogs your sinuses, causing pain and pressure.
Typical Dosing For Advil Allergy And Congestion Relief

Each tablet contains 200 mg of ibuprofen, 10 mg of phenylephrine, and 4 mg of chlorpheniramine.
- Adults and children age 12 years and up: The typical dose is 1 tablet by mouth every 4 hours while youre having symptoms. Dont use more than 6 tablets in 24 hours unless your provider specifically told you to do so.
- Children under 12 years of age: Ask your childs provider.
Read Also: Drugs For Sinus Infection Prescription
Also Check: Shoulder Pain After Flu Shot Treatment
Can Advil Products Be Taken With Nutritional/herbal Supplements
These products should not be taken with any other product containing ibuprofen, pseudoephedrine, phenylephrine or chlorpheniramine. There is a drug interaction precaution with monoamine oxidase inhibitors . Do not take this product while on an MAOI or for 2 wks after stopping MAOI drug therapy. If you are currently taking any medication, always be sure to check with your healthcare professional before taking any additional medication.
Read Also: Feeling Sick 2 Weeks After Flu Shot
What You Should Do
- Stop using the recalled products. Consult a health care professional if you have used any of these products and have health concerns.
- Follow municipal or regional guidelines on how to dispose of chemicals and other hazardous waste or
- Return the product to your local pharmacy for proper disposal.
Also Check: How To Fix Sinus Drainage
Don’t Miss: How Long For Flu Symptoms To Appear
I Am Allergic To Gluten Is It All Right For Me To Take This Product
Gluten is not added to Advil products during the manufacturing process. However, we cannot guarantee that minute amounts of gluten or gluten derivatives are not contained in raw materials obtained from various suppliers for our manufacturing process since the end product is not tested for gluten. You should check with your doctor if you have any concerns about taking this product.
Can I Take Advil Multi
Diabetes is a serious illness, and no OTC medications should be taken without doctor consultation. Always consult with your physician before taking an Advil cold, sinus or allergy product. Products that contain phenylephrine should be used cautiously by people with diabetes because it may increase blood sugar levels.
You May Like: How Long Do Flu Test Results Take
How Should I Take Advil Multi
Use exactly as directed on the label, or as prescribed by your doctor. Cold or cough medicine is only for short-term use until your symptoms clear up.
Always follow directions on the medicine label about giving cough or cold medicine to a child. Do not use the medicine only to make a child sleepy. Death can occur from the misuse of cough or cold medicines in very young children.
Carefully follow the dosing instructions for the age and weight of your child. Ask a doctor or pharmacist if you have questions.
Take this medicine with food or milk if it upsets your stomach.
Shake the oral suspension before you measure a dose. Use the dosing syringe provided, or use a medicine dose-measuring device .
Do not take this medicine for longer than 10 days without your doctors advice.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken this medicine in the past few days.
Chlorpheniramine can affect the results of allergy skin tests. Tell any doctor who treats you that you are using this medicine.
Store this medicine at room temperature away from moisture and heat.
What Side Effects Are Possible With This Medication
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- bloating
- ringing or buzzing in the ears
- trouble sleeping
- vomiting
Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not check with your doctor or seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- coughing
- fluid retention
- shortness of breath
- signs of clotting problems
- signs of liver problems
- skin rash
- vision changes
Stop taking the medication and seek immediate medical attention if any of the following occur:
- signs of a serious allergic reaction
- signs of bleeding in the stomach
You May Like: Are Flu And Cold The Same
Who Should Not Take This Medication
Do not take ibuprofen – diphenhydramine if you:
How Should I Take Advil Cold & Sinus

Use exactly as directed on the label, or as prescribed by your doctor. An overdose of ibuprofen can damage your stomach or intestines.
Take Advil Cold & Sinus with food or milk to lessen stomach upset.
If you need surgery, tell the surgeon ahead of time if you have taken this medicine within the past few days.
Store at room temperature away from moisture and heat.
Don’t Miss: Walgreens Flu Shot Cost Medicare
Hepatic And Renal Safety Profile
Clinical studies suggest that ibuprofen was associated with less acute liver injury compared to other NSAIDs:
Archives of Internal Medicine, 1994
- The lowest incidence of liver injury among 8 NSAIDs occurred in ibuprofen users and was 1.6/100000 . The other incidence in increasing order is as follows: oral diclofenac , naproxen , mefenamic acid , ketoprofen , piroxicam , fenbufen , sulindac 12
Postgraduate Medicine, 2018
- Compared to ibuprofen, risks of hepatoxicity are somewhat higher and better documented with acetaminophen, and reported to be higher amongst specific NSAIDs, such as oral diclofenac and sulindac13
Epidemiologic studies do not suggest that low dose ibuprofen is associated with an increased risk of renal adverse events
American Journal of Epidemiology, 2000
- Use of ibuprofen at 1200mg/day led to an odds ratio of 0.94 for renal AEs 9
Pharmacotherapy, 1999
- No major adverse events related to renal injury were identified during the study10
Pharmacotherapy, 1992
- After non-prescription doses of ibuprofen, renal injury were not amongst the reported adverse effects11
AE = adverse event CI = confidence interval GI = gastrointestinal NSAID = nonsteroidal anti-inflammatory drug OTC = over the counter.
Before Taking This Medicine
Ibuprofen can increase your risk of fatal heart attack or stroke, even if you don’t have any risk factors. Do not use this medicine just before or after heart bypass surgery .
Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using Advil Cold & Sinus, especially in older adults.
You should not use this medicine if you are allergic to ibuprofen or pseudoephedrine, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.
Do not use Advil Cold & Sinus if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, tranylcypromine, and others.
Do not give ibuprofen to a child younger than 12 years old.
Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:
-
enlarged prostate, urination problems.
If you are pregnant, you should not take Advil Cold & Sinus unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.
Ask a doctor before using this medicine if you are breastfeeding.
Don’t Miss: Are Flu Shots Covered By Medicare
What Is Chlorpheniramine Ibuprofen And Pseudoephedrine
Chlorpheniramine is an antihistamine. Ibuprofen is a nonsteroidal anti-inflammatory drug . Pseudoephedrine is a decongestant.
Chlorpheniramine, ibuprofen, and pseudoephedrine is a combination medicine used to treat sneezing, itching, watery eyes, runny nose, stuffy nose, sinus congestion, headache, and pain or fever caused by allergies or the common cold.
Chlorpheniramine, ibuprofen, and pseudoephedrine may also be used for purposes not listed in this medication guide.
Are There Any Other Precautions Or Warnings For This Medication
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
Don’t Miss: What Is In A Flu Vaccine Ingredient List
Easy Advice For Treating Colds
Regardless of the latest studys findings, Oostman said the best advice for treating your cold symptoms remains simple.
Get plenty of rest. Getting a good nights sleep helps your immune system fight off infection. If youre having a hard time sleeping, I always recommend adults use a product like NyQuil to help them recover faster and feel better during the day, Oostman said.
Take it easy. Dont work out on days when you feel ill, Oostman advised. First, this helps prevent the spread of illness. Second, such activity can affect your immune system and may make you feel sicker.
Stay hydrated. Drinking plenty of fluids keeps you from becoming dehydrated and also loosens mucus. If youre not well-hydrated, its harder to blow out the mucus. Oostman recommends using a nasal saline spray and gargling with warm saltwater to break up the mucus and keep things moving.
Advil Allergy & Congestion Relief
Advil Allergy & Congestion Relief treats your toughest allergy symptomsincluding nasal congestion. Most allergy medicines dont do that. The ibuprofen in Advil combined with an antihistamine and a decongestant helps relieve upper respiratory symptoms associated with allergies.
Advil Allergy & Congestion Relief treats your multi-symptom sinus and allergy needs with just one tablet by combining the power of Advil and a proven decongestant to reduce swelling due to sinus pressure and nasal congestion, plus an effective antihistamine to relieve sneezing, runny nose and your other allergy symptoms.
Take on all your tough allergy symptoms with Advil Allergy & Congestion Relief.
Temporarily relieves these symptoms associated with hay fever or other upper respiratory allergies and the common cold:
- runny nose
Use as directed. Read complete warnings and information.
Also Check: High Dose Flu Shot Name
I Have Diabetes Can I Take Advil Cold & Sinus Or Advil Sinus Congestion & Pain
Advil Cold & Sinus contains the decongestant pseudoephedrine and Advil Sinus Congestion & Pain contains the decongestant phenylephrine. Phenylephrine, and similar drugs such as pseudoephedrine, should be used cautiously by people with diabetes because it may increase blood sugar levels. Diabetes is a serious illness, and no OTC medications should be taken without doctor consultation. Always consult with your physician before taking an Advil cold, sinus or allergy product.
Ibuprofen No Good At Cold Treatment

“I was a little surprised that ibuprofen didnt help versus a placebo in reducing discomfort, said Brian Oostman, DO, a family doctor with Dreyer Medical Clinic in Oswego, Ill. It goes against what we say.
The study, published in the British Medical Journal, looked at the effectiveness of ibuprofen, paracetamol , and steam inhalation at treating symptoms associated with respiratory infections in 889 people. The results showed no benefit in using ibuprofen in combination with or instead of paracetamol in relieving cold symptoms. Steam inhalation was also ineffective.
In fact, the study showed that return visits to the doctor for new or unresolved symptoms were more common among those who took ibuprofen than those who took acetaminophen .
I do think this changes how we should use ibuprofen for patients just simply for the pain aspect of treating for sore throat and ear pain, Dr. Oostman said. However, he said ibuprofen still works for headaches associated with colds and for more complicated lung infections.
Recommended Reading: How Long Sick With Flu
What May Interact With This Medicine
Do not take this medicine with any of the following medications:
- bromocriptine
- steroid medicines like prednisone or cortisone
- St. Johnâs Wort
This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.
Also Check: How Did I Get A Sinus Infection
Can You Take Antihistamine With Advil
4.6/5AntihistaminesTakingcanyouantihistamineibuprofen
Consequently, can I take ibuprofen with allergy medicine?
Interactions between your drugsNo interactions were found between Equate Allergy Relief and ibuprofen. This does not necessarily mean no interactions exist. Always consult your healthcare provider.
Beside above, does Advil contain antihistamine? Single ingredient Advil® products do not contain an antihistamine. The active ingredient in Advil® is ibuprofen which is part of a class of drugs called NSAIDs . If you are interested in an antihistamine, check out our Advil® Cold & Allergy Products.
Beside above, can Advil and Benadryl be taken together?
No interactions were found between Advil and Benadryl. This does not necessarily mean no interactions exist. Always consult your healthcare provider.
Can you take Claritin and Advil at the same time?
No interactions were found between Advil and Claritin. This does not necessarily mean no interactions exist. Always consult your healthcare provider.
Also Check: Why Is Flu Season In The Winter